Oklahoma, 2015

Damaging Wind in Oklahoma, May 3, 2015

May 3, 2015 · NWS AMA · 1 event in 1 county or zone

This was the beginning of an active period of thunderstorms as an upper level trough developed in the Southwest United States and plentiful moisture streamed northward into the Oklahoma Panhandle. Thunderstorms developed during the late afternoon and moved northeast across the area through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

This was the beginning of an active period of thunderstorms as an upper level trough developed in the Southwest United States and plentiful moisture streamed northward into the Oklahoma Panhandle. Thunderstorms developed during the late afternoon and moved northeast across the area through the evening hours. Although most of the storms were below severe limits bringing much needed rainfall, one storm produced a 63 mph wind gust at the Oklahoma Mesonet site 8 miles west of Slapout in Beaver County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 5:50 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 3, 5:50 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT SUN MAY 3 2015

.AVIATION...
FOR THE 00Z TAFS...ISOLD TO SCT SHOWERS AND TSTMS AFFECTING THE AREA
WILL BEGIN TO SLOWLY DISSIPATE THIS EVENING. HAVE INCLUDED MENTION
OF THUNDERSTORMS AT ALL TERMINAL SITES FOR THE FIRST FEW HOURS OF
THIS FCST CYCLE BASED ON CURRENT RADAR IMAGERY. ANOTHER ROUND OF
SHOWERS AND TSTMS IS EXPECTED TO DEVELOP LATER MONDAY AFTERNOON.
HOWEVER...CONFIDENCE IS LOW AS TO WHETHER ANY TAF SITES WILL BE
IMPACTED MONDAY AFTERNOON...SO HAVE DECIDED NOT TO MENTION FOR THIS
FCST ISSUANCE.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 406 PM CDT SUN MAY 3 2015/

DISCUSSION...
STATE OF THE FORECAST REMAINS RELATIVELY UNCHANGED FROM THE PREVIOUS
FORECAST. THE UPPER TROUGH CONTINUES ITS EASTWARD PROGRESSION
TOWARDS THE BAJA PENINSULA THIS AFTERNOON WHILE THE FRONT LEFT
QUADRANT OF THE ASSOCIATED JET STREAK IS SUPPORTING CONVECTIVE
DEVELOPMENT ACROSS THE EASTERN NEW MEXICO PLAINS AND WESTERN
PANHANDLES. THIS CONVECTION WILL HAVE MODEST INSTABILITY (500-1500
J/KG) TO WORK WITH BUT DEEP LAYER SHEAR IS VERY WEAK. THIS SHOULD
KEEP CONVECTION DISORGANIZED (PULSE TYPE), BUT AN ISOLATED SEVERE WIND
GUST CAN'T BE RULED OUT GIVEN A SIGNIFICANT DRY SUB-CLOUD LAYER.

PRECIP CHANCES INCREASE DURING THE DAY MONDAY AS THE INFLUENCE OF
THE UPPER TROUGH COUPLES WITH THE JET STREAK. HEAVY RAINFALL ENTERS
THE FORECAST AS PWAT VALUES WILL ALSO BE INCREASING ABOVE
CLIMATOLOGY. THESE FACTORS PERSIST MONDAY AND TUESDAY BEFORE THE
SYSTEM EJECTS TO THE NORTHEAST WEDNESDAY. THERE IS SOME POTENTIAL FOR
FLASH FLOODING, BUT MODELS HAVE SHOWN THAT THE BEST PWAT VALUES ARE
OUT OF PHASE OF THE BEST FORCING. THIS WOULD LEAD TO MORE LOCALIZE
FLOODING ISSUES RATHER THAT WIDESPREAD FLASH FLOODING. FOR NOW WILL
HOLD OFF ON ISSUING A FLASH FLOOD WATCH UNTIL THESE FACTORS
SYNC.

WEDNESDAY THROUGH FRIDAY SHOW THE POTENTIAL FOR AFTERNOON/EVENING
CONVECTION ALONG THE DRYLINE. MODELS SURGE THE DRYLINE EASTWARD INTO
THE EASTERN PANHANDLES AND WESTERN OKLAHOMA, BUT WITH RECENT
RAINFALL THE DRYLINE COULD SETUP FURTHER WEST THAN SHOWN. HAVE
EXTENDED MENTIONED POPS SLIGHTLY FURTHER WEST THAN SHOWN IN MODELS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 3, 2:59 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT SUN MAY 3 2015

OKZ001>003-TXZ001>020-040900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
359 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS COULD BECOME STRONG TO MARGINALLY SEVERE WITH
WIND GUSTS UP TO 60 MPH AND HAIL BEING THE PRIMARY THREATS. THE
SEVERE WEATHER CONCERN IS EXPECTED TO DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES INCREASE SUBSTANTIALLY MONDAY AFTERNOON WITH
THUNDERSTORMS LIKELY ACROSS MOST OF THE AREA MONDAY NIGHT THROUGH
TUESDAY. STRONG AND SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS
PERIOD. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. HEAVY
RAINS MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY ACROSS MAINLY
EASTERN HALF OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 3, 6:16 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
716 PM CDT SUN MAY 3 2015

TXZ008-013-040100-
CARSON TX-HUTCHINSON TX-
716 PM CDT SUN MAY 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON AND
HUTCHINSON COUNTIES UNTIL 800 PM CDT...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF SANFORD...OR 5 MILES WEST OF
BORGER...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BORGER...             STINNETT...           SANFORD...
  PRINGLE...            FRITCH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3598 10161 3597 10118 3545 10132 3542 10161
TIME...MOT...LOC 0016Z 217DEG 31KT 3567 10148

ANDRADE
Local storm report, May 3, 6:24 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             6 SW BORGER             35.60N 101.48W
05/03/2015  M1.00 INCH       CARSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500413

KB
Special weather statement, May 3, 6:41 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT SUN MAY 3 2015

TXZ003-008-040130-
HANSFORD TX-HUTCHINSON TX-
741 PM CDT SUN MAY 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON AND
SOUTHEASTERN HANSFORD COUNTIES UNTIL 830 PM CDT...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF PRINGLE...OR 18 MILES
SOUTHWEST OF SPEARMAN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...           PRINGLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3630 10136 3629 10109 3593 10121 3595 10151
TIME...MOT...LOC 0041Z 208DEG 19KT 3600 10138

ANDRADE
Local storm report, May 3, 6:45 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 WSW BORGER            35.64N 101.45W
05/03/2015  E0.88 INCH       HUTCHINSON         TX   PUBLIC

&&

EVENT NUMBER AMA1500414

14
Special weather statement, May 3, 7:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
850 PM CDT SUN MAY 3 2015

TXZ017-040230-
RANDALL TX-
850 PM CDT SUN MAY 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL COUNTY UNTIL 930
PM CDT...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CANYON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CANYON...             PALO DURO CANYON...   LAKE TANGLEWOOD...
  TIMBERCREEK CANYON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3518 10194 3518 10163 3491 10163 3492 10204
TIME...MOT...LOC 0150Z 235DEG 30KT 3499 10192

ANDRADE
Special weather statement, May 3, 8:34 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
934 PM CDT SUN MAY 3 2015

TXZ005-040315-
LIPSCOMB TX-
934 PM CDT SUN MAY 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR LIPSCOMB COUNTY UNTIL 1015 PM
CDT...

AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LIPSCOMB...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LIPSCOMB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3644 10005 3606 10008 3606 10038 3622 10048
TIME...MOT...LOC 0234Z 243DEG 39KT 3617 10028

ANDRADE

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
May 3, 8:45 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

A thunderstorm wind gust of 63 mph occurred 8 miles west of Slapout at the Oklahoma Mesonet site. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565146.